Alert archive / California / Wind Advisories in 2023

Wind Advisory 2, NWS Phoenix, AZ

January 5, 2023Imperial County, California

NWS Phoenix, AZ issued this wind advisory at Jan 5, 2023, 5:03 PM PST for Imperial County, California. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 5, 2023, 5:03 PM PST (01:03 UTC)
Expired
Jan 5, 2023, 11:00 PM PST
In force
6 hr
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 1.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2023-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2023-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
559 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

195 
WWUS75 KPSR 060103
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
603 PM MST Thu Jan 5 2023

CAZ562-060700-
/O.NEW.KPSR.WI.Y.0002.230106T0103Z-230106T0700Z/
Imperial County Southwest-
503 PM PST Thu Jan 5 2023

...WIND ADVISORY IN EFFECT UNTIL 11 PM PST THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 11 PM PST this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
1 follow-up statement
791 
WWUS75 KPSR 060720
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1220 AM MST Fri Jan 6 2023

CAZ562-061200-
/O.EXP.KPSR.WI.Y.0002.000000T0000Z-230106T0700Z/
/O.NEW.KPSR.WI.Y.0003.230106T0720Z-230106T1200Z/
Imperial County Southwest-
1120 PM PST Thu Jan 5 2023

...WIND ADVISORY IN EFFECT UNTIL 4 AM PST FRIDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 4 AM PST Friday.

* IMPACTS...Difficult driving conditions, especially for larger
  vehicles traveling along roads with crosswinds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

AJ

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Jan 5, 3:12 PM PST, 1 hour 51 minutes earlier.

Area forecast discussion, Jan 5, 3:12 PM PST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
412 PM MST Thu Jan 5 2023

.UPDATE...0Z Aviation Discussion (Below)

&&

.SYNOPSIS...
A weakening weather system will depart our region this evening,
with very slight rain and high elevation snow chances primarily
across southeast California and into northern Arizona. Quiet
weather will settle in Friday and remain through Monday. The next
opportunity for rain arrives Tuesday, though rain chances and
amounts are not particularly great at this time. Temperatures will
generally remain near to slightly above normal during the next
week.

&&

.DISCUSSION...
The tail end of a fairly strong system pushing into northern
California is clipping our western CWA this afternoon. Objective
analysis depicts a 120 kt WSW-ENE oriented jet streak over
southern California and into northern Arizona. An attendant
surface cold front was pushing through SGX's area at press time.
Given the diffluent but anti-cyclonic flow over our CWA and thrust
of the moisture flux to our north, anticipating not much more than
we currently see with sporadic light showers over our western CWA.
Most notably will be the cloud cover. By later this evening, any
forcing will be well north of us and we will be settling back in
to dry weather.

Through Monday, long wave troughing will remain anchored just off
the US West Coast, continually reinforced by a still active East
Asian Jet. Our forecast area will be under the downstream ridge,
meaning dry weather with seasonable temperatures.

The next chance for any rain arrives Tuesday/Tuesday Night. Not
too dissimilar to today, the southern lobe of a lifting upper
level will shear off as a short wave and traverse through the Four
Corners region. Cluster analysis of global ensembles reveals
uncertainty with regards to timing though not drastically with a
large majority of individual members generating precipitation for
Phoenix between late Tuesday morning and late Tuesday evening.
GEFS is a little more robust with the IVT signal than the EPS,
but even that has a <20% chance of values of 250+ kg/(ms).
Individual members (raw output) are mostly around 0.1" for Phoenix
with lesser amounts to the west and a little more to the east.
Post-processed NBM data currently supports PoPs of just around
20-30%, and we have to get up to the 95th percentile with the PQPF
to see any values of 0.2-0.5". So right now, this is clearly
looking like a (very) light precip event should it develop.

Given this pattern, temperatures will fluctuate just a few degrees
up/down with each passing wave or ridge axis. In general, they
will be at to slightly above normal.

Looking a bit beyond the 7-day window, both the GEFS and EPS
having been showing a coherent IVT signature around Jan 15-17.
This could come to fruition if/when the persistent long wave
pattern begins to show more progression. CPC-provided extreme
forecast tool shows a 30-50% chance for rainfall to exceed the
85th percentile of climatology. The 6-10 and 8-14 day CPC outlooks
depict a 40-60% chance for precipitation amounts to be in the
upper tercile.

&&

.AVIATION...Updated at 2315Z.

South-Central Arizona including KPHX, KIWA, KSDL, KDVT...

Thick mid and high clouds are passing through this evening, above
10KFT. Occasional virga or even a few sprinkles cannot be ruled
out through mid/late evening. This may cause periods of variable
winds/directions. However, we do expect a period of light westerly
winds during the evening before reverting easterly overnight and
back into a light/diurnal pattern through Friday. No significant
aviation weather impacts.

Southeast California/Southwest Arizona including KIPL and KBLH...

There are a few showers across portions of SE Cali, but these will
dissipate through the evening and are likely to stay away from our
terminals. Otherwise, general clearing trend will commence in the
skies with a period of west to northwest winds beginning at IPL
through the next couple hours, extending through tomorrow. A brief
period of gusts >20KT is possible this evening (30-40% chance) at
IPL. Those flying over western Imperial County may encounter
locally stronger winds/mountain turbulence. Winds at BLH will
favor SSW this evening, becoming NW tomorrow.

&&

.FIRE WEATHER...
The southern end of a weakening weather system will brush the
forecast area today and tonight. Any wetting rain is expected to
be limited to Joshua Tree National Park during the day today.
Whereas other areas will get very little, if any, rain. The next
opportunity for precipitation will be early next week in the
Monday night to Wednesday morning time frame with better chances
for wetting rain. Expect some minor breeziness over southeast
California today. Otherwise, winds will be light before some minor
breeziness returns Tuesday. Despite the passing weather systems
and periods of cloudiness, high temperatures will be generally in
the mid to upper 60s on the lower deserts including the Phoenix
area. MinRH values will generally be in the 35-50% range for most
places today and Friday (higher for Joshua Tree N.P.) followed by
a drying trend with values in the 25-35% range most places by
Monday. Values increase by 10-15% by Wednesday. MaxRH will follow
similar trends but remain at least Good.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...AJ
AVIATION...Heil
FIRE WEATHER...AJ

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 11:20 PM PSTWind AdvisoryPSRImperial5 hr

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.